A comparison of hematologic toxicity profiles after heated intraperitoneal chemotherapy with oxaliplatin and mitomycin C.
BACKGROUND: Although peritoneal carcinomatosis (PC) from colorectal and appendiceal tumors is consistent with metastatic disease, complete cytoreduction with hyperthermic intraperitoneal chemotherapy (HIPEC) using mitomycin C (MMC) can improve survival. A recent phase I study by our group using hyperthermic intraperitoneal oxaliplatin has demonstrated its safety and appropriate dose. Our goal in this study is to present a single institution's experience with the hematologic toxicities of the two agents. METHODS: We performed a retrospective review of 187 patients with PC of colorectal or appendiceal origin who underwent HIPEC with MMC or oxaliplatin between October 2006 and September 2009. Hematologic toxicities were graded according to the NCI Common Terminology Criteria for Adverse Events Version 4.0. RESULTS: Of the 187 patients, 55 had oxaliplatin-based HIPEC while 132 patients received MMC. Splenectomy was performed in 95 patients (50.8%) due to disease involvement. When comparing hematologic toxicity for MMC and oxaliplatin among the cohort of patients who underwent splenectomy, a statistically significant difference was noted in the incidence of platelet (P = .02) and neutrophil (P = .05) toxicity, with oxaliplatin having a higher incidence of grade 3 and grade 4 platelet and neutrophil toxicity respectively. However, no statistically significant difference in hematologic toxicity was noted between the two agents in patients who did not undergo splenectomy during cytoreductive surgery. CONCLUSIONS: Oxaliplatin-based HIPEC for PC of colorectal and appendiceal origin is associated with similar white blood cell toxicity and higher platelet and neutrophil toxicity compared to MMC-based HIPEC.
Votanopoulos, K; Ihemelandu, C; Shen, P; Stewart, J; Russell, G; Levine, EA
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)